Join 3,377 readers in helping fund MetaFilter (Hide)


Can getting off my SSRI cause weight gain?
May 2, 2006 6:23 AM   Subscribe

Can going off an SSRI (in this case, EffexorXR) cause me to have an enormous increase in appetite?

Under a doctor's supervision, I'm going off Effexor in preparation for getting pregnant. I had been taking a dose of 150mg for about a year, and last week she cut my dose to 75mg, which I'll take for three weeks. After that, I'll take 37.5mg for three weeks, and then be done. Also, I started taking .5mg of Klonopin twice a day about a month ago, and now am up to .5mg three times a day. The Klonopin is for anxiety.

In anticipation for trying to get pregnant, I've lost about twenty five pounds. (I'm still overweight, but working on it.) I have been counting calories, eating small meals, and I do 50 minutes of cardio exercise four times a week. I'm thinking of making it five times a week. Once I started taking the Klonopin I felt like my weight loss stalled. Before that, I'd been steadily losing one to two pounds a week. When I asked my doctor about it she said that the lowering of anxiety could cause a bit of a slowdown in my metabolism, or it could just be a plateau that's non-related to my medication. I should also note that I feel like I've gained back about four pounds in the last month, when I've actually increased my exercise level and my food intake is the same. (A month ago I was closer to thirty pounds lost.)

Since I lowered my dose of Effexor, though, I have had the craziest increase in appetite. I started my new dose on Thursday and on Friday and Saturday I had what I considered two dinners -- two evening meals of about four hundred calories or so. The meals were about five hours apart both nights. I've also been craving sweets. I haven't been having many side effects of the lowered SSRI dose except for dizziness, and I feel like the sweets help with that, but I realize that shoving saltwater taffy down my maw for the next five weeks isn't exactly the best plan of action.

Please realize that I know part of my problem is my anxiety. However, I would like to know if anyone else has had such an increase in appetite or weight after going off of an SSRI, and if it was something permanent. I've worked really hard to lose this weight and it's upsetting to me that I might be backsliding.

I have tried to put as much detail as I can in the post, but if any further details would help, you can email me at ssri.anon.2006@gmail.com.
posted by anonymous to Health & Fitness (13 answers total)
 
I used to frequent assorted weight loss discussion boards, and weight gain after stopping SSRI's (along with associated poo-poohing by doctors) was reported fairly frequently. I don't think it's just your anxiety.
posted by flabdablet at 6:46 AM on May 2, 2006


I've never taken anything stronger than Allegra, but your More Inside reads like the experiences of a lot of people who have lost thirty pounds. It just gets harder-- you're thirty pounds lighter and your metabolism is tuned up, so you're not losing at the same rate that you did (especially because you can expend a shocking amount of energy through nervous fidgeting). You're hungry (especially for sweets) because your body has realized that a big portion of it is gone and it wants to burn temporary energy (glucose) instead of the fat that it's programmed to try and keep.

Losing weight is a series of hills, plateaus and occasional setbacks. You're on a plateau. Almost everyone who's done what you're doing has felt stalled. But you're still changing-- the cravings are going to blunt a lot and you're going to lose weight at a respectable clip again once you get across this plateau.

(Your current "lack of progress" might actually be a gain in muscle mass. Who knows. But whatever your medication might do to you, it hasn't made your experience abnormal as far as you describe. Don't look back!)
posted by Mayor Curley at 6:47 AM on May 2, 2006


Just as a layman's view, I would say the healthiest thing to do here would be to stop criticising yourself and obsessing about your weight, relax, and let your body become the weight it wants to be in order to nourish you and your baby simultaneously. You are now eating for two. Don't starve your baby.

Pregnant women are not supposed to be skinny and anxious - they're supposed to be lush, healthy and peaceful. For Christ's sake, relax.

This societal pressure to be skinny at all times is insane.
posted by Nicholas West at 7:13 AM on May 2, 2006


Sorry, I see that you are not yet pregnant. But when you are, my feeling about this still stands.

Might be easier to get pregnant as well if you would try to relax about yourself.
posted by Nicholas West at 7:15 AM on May 2, 2006


Benzodiazepines (such as Klonopin) can cause weight gain.
posted by Steven C. Den Beste at 7:20 AM on May 2, 2006


I gained A LOT of weight when I got off Paxil. I am not sure it was all SSRI related, but I know at least some of it was.
posted by MeetMegan at 7:33 AM on May 2, 2006


When I was on Prozac, I never felt like eating and had trouble maintaining my weight. Wikipedia says that changes in weight and appetite are among the common side effects of SSRIs.
posted by murphy slaw at 7:33 AM on May 2, 2006


Regulating appetite is one of the functions of most antidepressants and changes in appetite can result from changes in dose.

Also, Effexor is not an SSRI. It is an SSNRI and its side effects can be very different from SSRIs.
Effexor is also notorious for sometimes causing relatively strong withdrawal reactions.
posted by Zetetics at 8:00 AM on May 2, 2006


When you eat, your body releases serotonin, if i remember correctly, and so your body may be trying to make up for what you're no longer getting in pill form. i take effexor, and i did notice that starting it supressed my appetite for a bit. But at least with the other SSRIs I've been on, the weird withdrawal symptoms only lasted two weeks at the most.
posted by gilsonal at 8:12 AM on May 2, 2006


IANAD, nor have I ever been or wanted to be pregnant; but I can chime in on weight loss issues and SSRIs, having had my share of those.

Is it possible, anonymous, that you're not really hungry hungry, but that you're eating to feed some emotional need that could be shaking loose due to the decrease in meds? Or perhaps anxiety about trying to get pregnant, if any? Just a thought.

Unsolicited advice: If you have to eat sweets, try sticking to fruit. Strawberries are good lately. I commend you for wanting to increase your exercise regimen too. That can only be a good thing.
posted by scratch at 10:23 AM on May 2, 2006


I had total loss of appetite when I quit Effexor earlier this year. I had food cravings actually - the only thing I wanted to eat was sushi.

IANAD but my opinion is that this sudden increase in appetite could well be related to coming off Effexor. Everyone's body reacts differently. In my experience it was a temporary thing - I still like sushi, but I don't crave it any more. So there's no reason to think that the side effects you're experiencing now are going to be permanent.

I empathise with the horrible experience that is chronic anxiety. I also want to remind you to keep in mind, as much as you're able to, that having the urge to eat a lot doesn't mean that you HAVE to do so.

Also, what Mayor Curley said.
posted by different at 10:31 AM on May 2, 2006


It's possible that it's a side effect of going off the Effexor, yeah. You might try some 5-HTP supplements (after checking with your doctor, of course), it's basically tryptophan (an amino acid) and does wonders for appetite.
posted by kindall at 10:51 AM on May 2, 2006


Reactions to drugs vary enormously from one person to another. Maybe you're tapering off too quickly by halving the dose. What about asking your doctor about doing a slower taper? Say, one and a half of your 75mg tablets per day instead of just one 75 mg tablet per day.

I'm a pharmacy student. One of the most striking things I've learned in the last few years of school is just how many factors make up an individual response to a drug. "Your Mileage WILL Vary" should be stamped across every drug dispensed. Your doc shouldn't poo-poo it. You live inside your body. You know what's happening in there.
posted by selfmedicating at 12:02 PM on May 2, 2006


« Older I have a client that's just be...   |  Calling all Organic Chemists! ... Newer »
This thread is closed to new comments.